Hail, Dawson
- When
- June 5, 6:35 PM CST
- Where
- Dawson County, 2.51 mi ENE of Darr
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -99.840
A fairly localized burst of strong to severe thunderstorms impacted western portions of South Central Nebraska on this Sunday evening. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A fairly localized burst of strong to severe thunderstorms impacted western portions of South Central Nebraska on this Sunday evening. Primarily between 7-9:30 p.m. CDT, a cluster of intense convection tracked southeastward across much of Dawson County and into Phelps County before weakening below severe limits. All known severe-criteria reports emanated from the Lexington area, including quarter to golf ball size hail and unofficial mesonet-measured wind gusts up to 68 MPH. In Phelps County, all storm reports were slightly sub-severe, including small hail and measured wind gusts up to 54 MPH. Storms were progressive enough to keep rain totals solidly under 2 inches, and there were no reports of notable flooding.
Breaking down event evolution and meteorological background, it initially appeared that this event might have been more widespread/impactful than it ultimately was. However, a few rounds of earlier-day convection in the general region...one consisting of fairly widespread showers/non-severe storms across much of South Central Nebraska and another featuring localized severe storms/flooding in north central Kansas...teamed up to effectively disrupt/stabilize the environment across enough local counties to diminish the scope of evening convection. The first isolated, supercellular storms of the late afternoon actually fired up a bit northwest of the local area (within western/north central NE) and started tracking southeast. Just as storms started invading Dawson County around 7 p.m. CDT, consolidating outflows allowed convective mode to transition from discrete to more of a small-scale complex. Although Dawson was the only county in the local area with verified severe weather, for the second straight evening a severe storm narrowly missed western Furnas County...passing just to the west. Once the initial severe storm weakened over Phelps County around 9:30 p.m. CDT, the South Central Nebraska severe weather threat effectively ended for the night and the entire local area was storm-free by around midnight. In the mid-upper levels, this event was only modestly-forced, as the region resided under broad west-northwest flow containing various low amplitude disturbances, but with slightly stronger deep layer wind shear versus the preceding evening's round of severe storms (around 40 knots). There were no notable surface features in play, only a weak quasi-stationary front draped in west-east fashion across central NE. At the surface, afternoon temperatures in the Dawson County area topped out in the low 80s F with dewpoint averaging low-mid 60s, promoting decent mixed-layer CAPE of 1500-2000 J/kg as storms moved in.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 6:27 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 727 PM CDT Sun Jun 5 2022 ...Aviation Update... .DISCUSSION...(This evening through Sunday) Issued at 522 PM CDT Sun Jun 5 2022 -- Highlights/main messages of the entire 7-day forecast: 1) A very "convectively active" weather pattern removes firmly in place through at least Thurs night/Friday: Multiple rounds of strong to severe storms and heavy rainfall are likely/possible. The overall "quietest" periods (of at least medium confidence) include at least most of Monday daytime and then Wednesday daytime-night. PLEASE NOTE: this is truly a "one day/night at a time" forecast pattern when it comes to assessing timing/location details with any degree of real confidence, but at this time our primary concerns for severe storms (which match SPC outlooks quite well) are: 1) right away this afternoon-evening (perhaps somewhat widespread?)...2) Monday afternoon (at least isolated severe potential...especially west)...3) Tuesday late afternoon-evening much of the area...4) Thursday late afternoon- night (perhaps much of the area but confidence low at this time range). 2) Gradually-increasing concern for at least localized flooding: While much of our coverage area (CWA) has certainly not been overly-wet lately and many folks WANT plenty more rain, over the past 24 hours we have at least gotten a few "little bullseyes" of 1-3" rain in various areas, and over the course of the next several days we will likely end up with at least some limited, fairly saturated areas that could be prone to increasing flooding concerns if they get hit with repeated rounds. Official WPC QPF forecasts through late in the week call for MOST of the CWA to receive another 1.25-2.50", but as anybody reading this knows, localized areas could receive considerably more depending on exact thunderstorm tracks. Fortunately, the aforementioned "breaks" in storm/heavy rain potential through most of Monday and then Wed-Wed night should help keep flooding issues in check/allow water to recede, but obviously even being remotely concerned about anything more than very minor/nuisance flooding is not something we have deal with in quite some time! 3) Temperature overview: Nothing very noteworthy/remarkable to speak of, as overall pretty typical values for early-mid June (not overly hot and certainly not overly cold). Although day-to-day convective trends could obviously impact specifics a bit, we are mainly calling for most of the next week to see highs between the upper 70s-mid 80s, and overnight lows to mainly prevail mid-50s to low 60s. As the weather pattern transitions to overall-drier this weekend, next Sunday could feature the beginning stages of a warm-up, and high temps that day are very preliminarily projected to reach the mid- upper 80s. -- With the big picture items covered, with finish things up with some briefer-than-usual attempted day-to-day details but mostly focused on shorter term: - Current/recent weather scene: Needless to say, it's been a challenging/somewhat forecast today in terms of details. Unlike yesterday, which featured "pristine clear" before late afternoon-evening storms blossomed, today's forecast was/is being complicated by an "early day" round of strong to localized severe storms, sparked by lift along the leading edges of a low-amplitude (but very evident) shortwave trough entering from the High Plains to our west. On the Nebraska side of our CWA, this wave has prompted areas of non-severe storms mainly with small hail/heavy rain, but on the KS side the "highlight" so far today has been an initially supercellular severe storm over southern Phillips/Rooks that has since transitioned to more of a semi-persistent multicell cluster that has produced large hail to around golf ball size/heavy rain of at least 1-3" inches with some flash flooding confirmed in Stockton area. At the surface, convection has disrupted the pattern somewhat, but in general an effective warm front resides in/near our far southern CWA where south-southeast breezes prevail (feeding the KS convection), while most of our Nebraska CWA has transitioned to more easterly breezes generally 10-15 MPH (some higher gusts) in the wake of convective outflow. Due to convection, hourly temp trends have been a "pain", but actual highs are on track to range from upper 70-low 80s most areas, but only low-mid 70s especially north of I-80. -- This evening-overnight: Leaning heavily on higher-res CAM solutions from models such as HRRR/NAMnest, obviously continued severe storms/localized flooding/flash flooding are the main concerns. In the next 2 hours or so, all attention should remain mainly in our KS zones for the ongoing strong-severe convection mainly in Rooks/Phillip. But then, between mainly 7 PM-midnight, storms developing in the warmer/sunnier airmass over western-northwest NE will steadily invade our northern/western zones first. Initially, this activity could be a mix of multicells/brief supercells with mainly a hail threat, but models are fairly insistent that cold pools should consolidate fairly quickly, perhaps resulting in a fairly organized, southeast-charging linear mesoscale convective system (MCS). Should this materialize, damaging winds up to around 70 MPH could be a bigger player as these storms sweep southeastward through counties MAINLY along/west of the Highway 281 corridor (this is why the Severe Thunderstorm Watch was not issued for our eastern-most to columns of Neb counties). One possible caveat to storms being as severe as they COULD be is that daytime convection may have stabilized parts of our area a bit, but with decent recovery already underway in our far west, the combo of generally 1500-2500 J/kg mixed layer CAPE and around 40KT of deep layer wind shear should be sufficient for at least a halfway decent severe threat. By roughly midnight (give or take an hour), storms should largely be vacating our far southeast zones, with little (if any) thunderstorm/rain potential through the rest of the night. Although confidence is not high in coverage/impact, did introduce a generic "patchy fog" mention to the entire CWA very late tonight into Monday AM as the situation could be supportive of at least brief fog and maybe even dense fog (similar to this morning). Low temps tonight aimed near 60. - Monday daytime-night: Although not truly "guaranteed" dry all areas, the vast majority of the CWA should get through at least late afternoon dry as we reside "in between" forcing. However, in somewhat of a change from previous expectations (note big change in SPC Day 2 outlook), primarily the evening hours now look to feature some potential for at least isolated severe/perhaps supercellular storms to move into and/or develop over mainly our western CWA, as the next disturbance rides in from the west-northwest. There are hints this could evolve into another MCS, but plenty of uncertainty here. High temps aimed upper 70s-low 80s most areas but mid 80s southwest. Low temps Mon night mainly mid 50s to low 60s. - Tuesday-Tues night: Likely another late afternoon-evening with severe storm/heavy rain concerns as models are in decent agreement dropping a modest surface front southward into the area, in tandem with a fairly decent low amplitude wave zipping across the Dakotas/northern NE. - Wed-Wed night: Although still a bit soon to "guarantee", this looks to be a quiet/dry 24 hours as Tuesday's front at least briefly flushed out instability. Likely a much-needed chance for some areas to dry a bit. - Thurs-Thurs night: This looks to be the "last hurrah" of the week for possible severe storms/heavy rain, as one more shortwave trough drops in from the west-northwest and drives through another surface front. SPC already has us "outlooked" on their Day 5 Severe. - Friday-Fri night: A "quieter" weather regime again sets in as upper ridging expands over the Central Plains. - Saturday-Sunday (next weekend): At least for now (not a guarantee to completely hold), this is a dry and warming forecast as upper ridging prevails between western and eastern CONUS troughs. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 725 PM CDT Sun Jun 5 2022 General overview: This is a rather complex TAF period, not only with regard to thunderstorm chances early on (possibly severe?), but also the possibility for perhaps several hours of sub-VFR ceiling mainly during the latter half of the period. Wind-wise, outside of any thunderstorm influences, speeds should prevail fairly light at mainly around 10KT or less. Thunderstorm potential/timing: Right out of the gate, a cluster of thunderstorms is nearing mainly KEAR from the northwest, but may end up largely passing to the west of especially KGRI. Confidence in timing has increased enough to focus a TEMPO 01-04Z for the main thunderstorm threat, but this could be plenty generous as storms could move out sooner. If storms affect one or both terminals, at least brief heavy rain, gusty wind and small hail is possible, and there is an outside short for larger hail and perhaps 50+KT gust. Beyond 06Z, have no official mention of showers/storms through the remainder of the period, although there is still a non-zero chance that an isolated shower/storm could pass through at some point. Any chance for additional strong/severe storms should hold off until beyond this valid period. Ceiling/visibility: Obviously ceiling and/or visibility could at least briefly drop to sub-VFR during any thunderstorm activity this evening, but the somewhat greater confidence scenario is that a deck of low clouds will materialize Monday morning, with both IFR/MVFR ceiling possible. For now will run with a prevailing MVFR ceiling from 11-21Z, but confidence is only "medium" in MVFR lasting this long. Visibility-wise, cannot rule out some patchy fog mainly 11-15Z, but confidence is fairly low so have only "hinted" with 6SM BR. Winds: Not accounting for any thunderstorm-related effects/outflow, there are no major concerns as sustained speeds should largely average near-to-below 10KT. Direction should generally prevail southeasterly right away this evening, but then turn more northerly through the majority of the period behind a weak cold front and departing convection. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Pfannkuch AVIATION...Pfannkuch
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 712 PM CDT Sun Jun 5 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 060900- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 712 PM CDT Sun Jun 5 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Overnight. Thunderstorms remain possible anywhere in the outlook area, but primarily before midnight. Some of these storms will be severe, especially in some Nebraska counties mainly west of Highway 281, along with parts of north central Kansas. This evening, isolated to scattered storms will first enter into or develop within northern and western local counties, before possibly organizing into a larger-scale storm complex that tracks south-southeast through more of the area. Storms should depart far south- southeast parts of the outlook area by around or shortly after midnight, with no further threat of severe storms anticipated. The primary threats with any severe storms that remain more isolated will be hail up to around golf ball size and wind gusts up to around 60 MPH. However, if a larger-scale storm complex organizes, it could perhaps cause more damaging winds to around 70 MPH. In addition, limited pockets of the outlook area could receive heavy rainfall of 1 to 2 inches through the evening. This could cause minor flooding issues, in addition to ongoing flooding issues from earlier very heavy rain that impacted parts of Phillips and Rooks counties in Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Between late Monday afternoon and Friday night, various, on-and- off chances for thunderstorms continue, some of which could be strong to severe. The main exception to these daily storm chances currently appears to be Wednesday into Wednesday night, which currently appears to be the most likely time frame to be storm- free. Please note that because all of these upcoming thunderstorm chances will be associated with fairly weak upper level disturbances, there is fairly low forecast confidence in day-to- day details such as timing, most favored locations and the magnitude of any severe storm threat. Although details regarding severe storm potential will be best assessed one day at a time, the overall greatest periods of concern currently appear to be the late afternoon and or evening hours on Monday, Tuesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail, damaging winds or flooding. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 1 S STOCKTON 39.42N 99.27W
06/05/2022 M1.75 INCH ROOKS KS EMERGENCY MNGR
QUARTER TO GOLF BALL SIZE.
&&
KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD STOCKTON 39.44N 99.28W
06/05/2022 ROOKS KS PUBLIC
WATER RAPIDLY RUNNING OVER THE ROADWAYS AT
183 AND F ROADS IN STOCKTON, KS. VIDEO VIA
FACEBOOK.
&&
SRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 7 SSE LOGAN 39.57N 99.52W
06/05/2022 M0.75 INCH ROOKS KS TRAINED SPOTTER
PENNY SIZED HAIL MIXED WITH A LOT OF PEA
SIZED HAIL. ONGOING FOR ABOUT 10 MINUTES.
&&
SRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD STOCKTON 39.44N 99.27W
06/05/2022 ROOKS KS EMERGENCY MNGR
FLASH FLOODING WITH WATER RUNNING ACROSS
MANY STREETS AND HWY 183.
0524 PM HAIL ZURICH 39.23N 99.43W
06/05/2022 M1.00 INCH ROOKS KS LAW ENFORCEMENT
0526 PM HAIL 3 ESE ZURICH 39.21N 99.38W
06/05/2022 E1.50 INCH ROOKS KS TRAINED SPOTTER
A LARGE AMOUNT OF QUARTER TO PING PONG BALL
SIZED HAIL.
0534 PM HAIL PLAINVILLE 39.23N 99.30W
06/05/2022 M1.00 INCH ROOKS KS LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CDT SUN JUN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL PALCO 39.25N 99.57W
06/05/2022 E1.25 INCH ROOKS KS TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL ONGOING.
&&
PFANNKUCHSpecial Weather Statement National Weather Service Hastings NE 605 PM CDT Sun Jun 5 2022 NEZ073-052330- Phelps NE- 605 PM CDT Sun Jun 5 2022 ...A strong thunderstorm will impact portions of central Phelps County through 630 PM CDT... At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near Loomis, or 8 miles northwest of Holdrege, moving east at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Funk. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Nebraska. && LAT...LON 4065 9954 4063 9918 4044 9918 4048 9957 TIME...MOT...LOC 2303Z 279DEG 10KT 4055 9944 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Wesely
The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A wind gust of 64 MPH was measured by a mesonet station located three miles west-northwest of Lexington.
A wind gust of 68 MPH was measured by a mesonet station located three miles east of Lexington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036627, 1036628, 1036630, 1036631.